Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 234, NWS San Angelo, TX

September 23, 2004Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Sep 23, 2004, 8:10 PM CDT for Tom Green County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2004, 8:10 PM CDT (01:10 UTC)
Expired
Sep 23, 2004, 9:00 PM CDT
In force
50 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1464 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1464 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:03 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Sep 23, 3:03 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
303 PM CDT THU SEP 23 2004

.SHORT TERM...
LATEST SURFACE MAP INDICATES COOL FRONT NEAR AN SPS-SJT-FST LINE.
ISOLD TSTMS HAVE DEVELOPED NEAR THE FRONT...WITH BEST COVERAGE OVER
JUST EAST AND NORTHEAST OF ABI. ALSO...ANOTHER COMPLEX OF STORMS
OVER KIMBLE COUNTY...ASSOCIATED WITH SLOW MOVING UPPER SHORT
WAVE AND 25O MB JET ENERGY. WILL GO WITH CHC POPS ACROSS MUCH OF THE
AREA TONIGHT...WITH HIGHEST NUMBERS ACROSS THE SOUTHEAST CWFA.
SURFACE FRONT MOVES THROUGH MUCH OF CWFA BY FRIDAY AFTERNOON...WITH
WEAK EAST TO NORTHEAST FLOW BEHIND IT. ENOUGH INSTABILITY AND LOW
LEVEL MOISTURE TO GO WITH CHC POPS FRIDAY AFTERNOON ACROSS THE CWFA.

&&

.LONG TERM...
WEAK UPPER LEVEL WESTERLY FLOW...BESIDES HIGHER SPEEDS AT 25O MB...
FRIDAY NIGHT THROUGH SUNDAY. THE ETA INDICATES AN UPPER LEVEL LOW
OVER WESTERN TX AND THE GFS A MORE OPEN TROF BY 27/00Z. SURFACE RIDGE
WILL BUILD SOUTH ALONG THE LEE OF THE ROCKIES...WITH LOW LEVEL EAST
TO NORTHEAST FLOW THROUGH SUNDAY. ENOUGH MOISTURE AND INSTABILITY FOR
ISOLATED COVERAGE OF TSRA ON SATURDAY AND SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING. THE REMNANTS OF IVAN MOVE INTO
SOUTH CENTRAL TX BY SUNDAY MORNING. THE SOUTHEAST PART OF THE CWFA
MAY BE AFFECTED BY SOME ITS MOISTURE ON SUNDAY AND SUNDAY NIGHT.
WILL HAVE TO KEEP AN EYE ON THIS. SOUTHERN BRANCH WEST TO
SOUTHWEST FLOW AND WEAK LOW LEVEL SOUTHEAST FLOW TO GO WITH SLGT POPS
MAINLY DURING MONDAY AND TUESDAY AND THEN MOSTLY DRY WX FOR
WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     63  81  59  82 /  30  30  20  20
SAN ANGELO  63  82  59  82 /  30  30  20  20
JUNCTION    64  83  59  82 /  50  40  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21/10
Hazardous weather outlook, Sep 23, 2:21 PM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
221 PM CDT THU SEP 23 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-241930-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
221 PM CDT THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING.  A COLD FRONT PUSHING THROUGH ABILENE AND THE
BIG COUNTRY IS EXPECTED TO CONTINUE TO PUSH THROUGH THIS AFTERNOON
AND TONIGHT BEFORE STALLING.  THE THUNDERSTORM ACTIVITY IS NOT
EXPECTED TO BE SEVERE AND RATHER ISOLATED IN NATURE.  SOME
THUNDERSTORMS MAY STILL BE CAPABLE OF GUSTY WINDS...HEAVY
RAINFALL...AND LIGHTNING.  HAZARDOUS WEATHER IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE AGAIN ON FRIDAY MAINLY
DURING THE AFTERNOON BUT THE ACTIVITY SHOULD REMAIN BELOW SEVERE
LIMITS.  MOST OF THE ACTIVITY SHOULD BE CONFINED TO AN AREA ALONG THE
FRONT AND SOUTH OF THE FRONT WHERE MOISTURE MAY BE MORE ABUNDANT.
MORE SHOWERS AND THUNDERSTORMS MAY BE POSSIBLE AGAIN LATE SUNDAY INTO
MONDAY AS AN UPPER LEVEL DISTURBANCE MAY MOVE THROUGH THE AREA.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:17 PM CDTFlash Flood WarningSJTTom Green103 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.